Tuesday, September 28, 2010

Prednisone: The Good, the Bad and the Ugly

It's been about four weeks since my liver rejection episode and it appears that things are steadily improving. My lab results are trending in the right direction (numbers are falling) and while bilirubin, ALT, AST, GGT, alkaline and the rest are still notably out of range, they are vastly improved from a month ago.

So the waiting game continues, with plenty of medication juggling to compensate for the liver issues and to accommodate changes caused by prednisone, the steroid I'm taking. I can't recall taking steroids in the past, so it's been quite an eye-opener.

Unfortunately, prednisone isn't going to give me a ripped physique. Yet I'm not gaining weight, either, which commonly happens, so I don't mind foregoing the muscles. Here's how prednisone has affected me so far, along with some of its other potential side effects:
Blood sugar - Mine is OUT OF CONTROL. Whether I eat a pint of Ben and Jerry's ice cream or a handful of plain lettuce, my blood sugar can jump to 300+ (or more). I take long-lasting insulin twice a day and short-acting insulin three or four times. I watch what I eat, as before, but need the extra insulin to keep my blood sugar in check.

Blood pressure - Had to increase my blood pressure medication.

Energy - This is a good news/bad news side effect. Steroids give you energy (no wonder athletes like them! however, they take a different type of steroid) and most days I can get more done than I have since my transplant. The flip side of this coin is that I have even more trouble sleeping. The result is that I have several really good days and then I'm wiped out.

Acne - The ridiculous back, shoulder, arm acne. Thankfully, don't have this and pray it doesn't pop up. As I told my transplant coordinator, this side effect could be a deal breaker.

Fluid retention - My ankles and feet have been retaining fluid off and on for a couple of weeks now. My doctor prescribed diuretics, but has pulled me off them due to other issues. Thankfully, the swelling is intermittent and seems to abate without the meds within a day or two.

Mood swings - I've experienced this, too, but thankfully not often. The moods seem to manifest mostly when I'm talking to a customer service rep at my insurance company or online retailer or something of that nature.
There's an informative web page on the Mayo Clinic site that offers a good overview of corticosteroids, including prednisone. It's been a good starting resource for me.

Photo by Patryk ChoiƄski

Wednesday, September 22, 2010

Read It: "Wall Street Journal" Article About Hepatitis C

I'm one of many people with Hepatitis C who can't determine how I contracted the virus. A Wall Street Journal article, "Health Danger of Parties Past," published Sept. 20, 2010, speculates that "some former party animals may be carrying a harmful reminder of their youth and not know it." The "reminder" is Hep C.

The article describes circumstances - some innocent, some less so - under which people might have been exposed to virus-tainted blood.
People who used intravenous drugs, snorted cocaine with a shared straw, or had an unsterile tattoo or body piercing could be infected with hepatitis C and not realize it. Some people may have innocently been infected if they had a blood transfusion before 1992, when the blood supply began to be screened for the virus. Others may have contracted the virus simply by sharing a toothbrush or a razor... About 20,000 people are diagnosed with hepatitis C each year, and some two-thirds of those are middle-aged, having contracted the disease 20 or 30 years ago.
Could this explain my situation? Perhaps - 30+ years ago, while in my late teens and early 20s, I was a partier, but I avoided heavy-duty drugs. I borrowed my fair share of toothbrushes and razors, however.

Anyone looking for a quick overview of Hep C and Hep C treatments will find the article useful. And to the FDA: Please get the new treatments approved ASAP. Some of us really need them.

Sunday, September 5, 2010

Three Years After My Liver Transplant, Where Can I Find Information?

Jaundice. Rejection episode. Oy!

Here's the diagnosis:
Liver with mixed portal and lobular inflammation, bile duct damage, parenchymal collapse, endotheliitis, steatosis, cholestasis
I won't bother to add the detailed "Comment" because it will only further confuse us all. A few days ago I received a copy of the pathology report on the liver biopsy I had last Monday. I'm no doctor, but usually I can find definitions for the terms I don't know and then cobble together some glimmer of understanding. We'll know more when I have bloodwork done Tuesday.

I continue to have trouble finding information about transplant-related illness and complications that crop up more than a year or so after liver transplantation. Statistics about one-, three- and five-year survival rates are readily available, but not much else. I'm determined to continue to search and share. Please leave a comment if you have experiences or knowledge to lend to the rest of us.

Photo by John De Boer

Wednesday, September 1, 2010

Sorting it Out

We've entered new and mysterious territory. Preliminary results from Monday's biopsy lead my docs to believe that I'm having a rejection episode. That said, there was a great deal of inflamation and they are waiting for the detailed report they'll receive tomorrow to know better what's happening.

Jaundice is most definitely at play. My eyes seemed a bit clearer Monday and yesterday, but are very yellow again today. A quick liver panel done Monday showed my bilirubin had increased to 11.8 - quite a jump from 7.8 last Thursday.

Current protocol: Steroids. Visiting nurse administered them via IV yesterday and today. Tomorrow I switch to pills. Also hoping for more feedback tomorrow based on detailed lab results.

I'll post more as I learn more. I can't find anything on this topic online, at least as it relates to a timetable this far after transplantation. If anyone else needs the info I hope to help them find it here.

Photo from Cleveland Clinic Journal of Medicine, October 2009